Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 304, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 20, 2008, 10:38 PM CDT for Wapello County, Iowa. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2008, 10:38 PM CDT (03:38 UTC)
- Expired
- Jun 20, 2008, 11:19 PM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Wapello County, IA
The radar
The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 03:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 1664 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:42 PM CDT, 3 hours 56 minutes earlier.
Area forecast discussion, Jun 20, 6:42 PM CDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT FRI JUN 20 2008 UPDATED FOR 00Z AVIATION DISCUSSION .DISCUSSION... SHORT TERM (TONIGHT)... A BROKEN LINE OF THUNDERSTORMS DEVELOPED ALONG THE HIGHWAY 30 CORRIDOR THIS AFTERNOON NEAR A MOISTURE CONVERGENCE BOUNDARY. DEEP LAYER SHEAR IS LIMITED AND THE STORMS ARE HAVING A HARD TIME MAINTAINING UPDRAFTS...BUT SOME HAVE APPROACHED THE SEVERE CRITERIA OF PENNY SIZED HAIL. ANOTHER WEAK SHORTWAVE UPSTREAM WILL LIKELY KEEP STORMS GOING INTO THE EVENING HOURS WITH ISOLD MARGINAL SEVERE THREAT. HOWEVER...THE MAIN THREAT SHOULD BE LIMITED TO SOUTHERN HALF OF CWA WITH LIMITED INSTABILITY NORTH. LONG TERM (SATURDAY THROUGH FRIDAY)... NORTHWESTERLY STEERING FLOW WILL CONTINUE FOR SEVERAL DAYS. GFS AND NAM CONTINUE TO HINT AT AREA OF PRECIP FORMING OVER EASTERN DAKOTAS SAT MORNING AND MOVING DOWN THROUGH WESTERN AND CENTRAL IA LATER SAT...HOWEVER NAM HAS BACKED OFF SOMEWHAT AND EURO HAS NO INDICATION OF THIS CONVECTION. STILL...ENOUGH CONSISTENCY WITH THIS POSSIBILITY TO BUMP UP TO SLIGHT POPS FOR SOME PORTIONS OF CWA SAT EVENING/NIGHT. SHORTWAVE TROUGH WILL DIG THROUGH THE LARGER EASTERN CANADIAN GYRE ON SUNDAY...BUT WILL PRIMARILY AFFECT AREAS TO OUR NORTHEAST WITH ONLY MINIMAL EFFECTS IN OUR NORTHEASTERNMOST COUNTIES. THEREAFTER...SURFACE HIGH PRESSURE WILL MOVE IN GIVING US A FEW DRY PERIODS WITH BELOW NORMAL TEMPS. ON MONDAY NIGHT THE MID-LEVEL FLOW BEGINS TO SHIFT TO MORE WESTERLY/WEST NORTHWESTERLY AS THE LONGWAVE TROUGH OVER THE GREAT LAKES FINALLY MOVES OUT TO THE EAST. THIS WILL USHER IN A SERIES OF SUBTLE SHORTWAVE RIPPLES AND WEAK SURFACE LOW PRESSURE SYSTEMS WHICH RESULT IN SLIGHT POPS THROUGH THE END OF THE PERIOD. && .AVIATION...21/00Z ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE UNTIL 02-03Z ALONG WEAK SURFACE BOUNDARY EXTENDING EAST/WEST TO THE SOUTH OF I-80. LARGE HAIL IS POSSIBLE WITH THE STRONGER STORMS. OTHERWISE...VFR CONDITIONS ARE EXPECTED OVERNIGHT AND MUCH OF SATURDAY...UNTIL ANOTHER ROUND OF ISOLD THUNDERSTORMS DEVELOPS LATE SATURDAY AFTERNOON...MOST LIKELY NW OF KFOD AND KMCW. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && LONG TERM...LEE SHORT TERM...KINNEY AVIATION...JUNGBLUTH
Hazardous weather outlook, Jun 20, 5:14 AM CDT, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 514 AM CDT FRI JUN 20 2008 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 514 AM CDT FRI JUN 20 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR TODAY AND TONIGHT ACROSS MUCH OF CENTRAL IOWA. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY BECOME SEVERE WITH HAIL UP TO QUARTER SIZE AND WINDS APPROACHING 60 MPH. IN ADDITION... THE THREAT OF LOCALIZED HEAVY RAIN CANNOT RULE OUT AN INSTANCE OR TWO OF FLASH FLOODING. NUMEROUS RIVER FLOOD WARNINGS REMAIN IN EFFECT ACROSS CENTRAL IOWA. FOR ADDITIONAL INFORMATION PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH THE REST OF THE WORK WEEK IN MANY LOCATIONS ALONG THE DES MOINES...IOWA AND CEDAR RIVER BASINS WITH CONDITIONS CONTINUING TO IMPROVE. ISOLATED THUNDERSTORMS REMAIN POSSIBLE INTO SATURDAY AND THEN AGAIN NEXT TUESDAY THROUGH THURSDAY. A FEW SEVERE STORMS CANNOT BE RULED OUT DURING THESE TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION REMAINS POSSIBLE TODAY AND SATURDAY...THEN AGAIN BY NEXT TUESDAY THROUGH THURSDAY.
In the hours before
Local storm report, Jun 20, 6:00 PM CDT, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
600 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HAIL 3 W ST. CHARLES 41.29N 93.86W
06/20/2008 E0.88 INCH MADISON IA LAW ENFORCEMENT
&&
BFLocal storm report, Jun 20, 6:06 PM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM HAIL 4 NE GRISWOLD 41.27N 95.07W
06/20/2008 E0.88 INCH CASS IA TRAINED SPOTTER
HAIL TO NICKEL SIZE AND 20 MPH WIND.
&&
KJLocal storm report, Jun 20, 6:26 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
626 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 W TRURO 41.21N 93.86W
06/20/2008 E1.00 INCH MADISON IA LAW ENFORCEMENT
&&
BMOYERLocal storm report, Jun 20, 7:15 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
715 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 5 SW OSCEOLA 40.98N 93.83W
06/20/2008 E0.75 INCH CLARKE IA TRAINED SPOTTER
&&
BMOYERLocal storm report, Jun 20, 9:08 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
908 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM HAIL MONROE 41.52N 93.10W
06/20/2008 E0.88 INCH JASPER IA LAW ENFORCEMENT
0528 PM HAIL 7 NE WINTERSET 41.41N 93.92W
06/20/2008 E0.88 INCH MADISON IA TRAINED SPOTTER
0536 PM HAIL 1 NW PATTERSON 41.36N 93.89W
06/20/2008 E0.88 INCH MADISON IA TRAINED SPOTTER
0552 PM HAIL 3 W ST. CHARLES 41.29N 93.86W
06/20/2008 E0.88 INCH MADISON IA LAW ENFORCEMENT
0604 PM HAIL 4 NE GRISWOLD 41.27N 95.07W
06/20/2008 E0.88 INCH CASS IA TRAINED SPOTTER
HAIL TO NICKEL SIZE AND 20 MPH WIND.
0620 PM HAIL 1 W TRURO 41.21N 93.86W
06/20/2008 E1.00 INCH MADISON IA LAW ENFORCEMENT
0704 PM HAIL 5 SW OSCEOLA 40.98N 93.83W
06/20/2008 E0.75 INCH CLARKE IA TRAINED SPOTTER
&&
BMOYERLocal storm report, Jun 20, 10:19 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT FRI JUN 20 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1005 PM TSTM WND GST OTTUMWA AIRPORT 41.11N 92.45W
06/20/2008 M59 MPH WAPELLO IA ASOS
&&
MS JUN 08The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:13 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 47 min |
| Jun 20, 10:51 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 44 min |
| Jun 21, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 32 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.